It’s no secret that people have difficulty getting off their antidepressant medications. Antidepressant withdrawal effects, known as discontinuation syndrome, can be debilitating enough that people feel they have no choice but to keep taking antidepressants, even if the drugs aren’t working or if they have already improved.
Now, new research published this month in Lancet Psychiatry finds that slowly tapering off of SSRIs (selective serotonin reuptake inhibitors, like Prozac and Zoloft) is more likely to prevent antidepressant withdrawal symptoms. The authors also describe the biological processes that make slower tapering a better option. The article was written by Mark Horowitz at Prince of Wales Hospital, Sydney, Australia, and David Taylor at King’s College London.
The researchers suggest that tapering off of SSRIs over the course of several months is more likely to prevent withdrawal symptoms, rather than the 2-4 weeks tapering timeline that most guidelines recommend.
SSRIs act to keep serotonin in the gaps between synapses, which in general elevates serotonin levels. However, the human body tends to compensate for chemical changes like this to create homeostasis. That compensatory adaptation may reduce the amount of serotonin being produced in those areas.
Because of the neurobiological effects of SSRIs, a “hyperbolic” dose reduction is necessary to prevent withdrawal symptoms. That is, the dose needs to be reduced by smaller and smaller increments. A hyperbolic dose reduction is almost exponential. The dose is reduced by half, then by half of that, and so on. The authors give the example of this dose reduction for citalopram (Celexa):
“A tapering regimen that would produce approximately 10% reductions in serotonin receptor occupancy with each citalopram dose reduction would be: 20 mg, 9·1 mg, 5·4 mg, 3·4 mg, 2·3 mg, 1·5 mg, 0·8 mg, 0·4 mg, and 0·00 mg.”
Treatment guidelines do acknowledge the potential for withdrawal symptoms, and recommend tapering when discontinuing antidepressants. However, they recommend short tapers of up to 4 weeks, halving the dose in large increments. They also generally suggest that withdrawal symptoms will only last for a short period of time, and that many people do not experience any withdrawal symptoms.
Unfortunately, the research evidence suggests otherwise. A randomized trial of discontinuation practices found that a 2-week taper was no better at preventing withdrawal symptoms than a three-day taper—neither practice was long enough to prevent withdrawal.
A survey of people who tried to stop using an antidepressant in the UK last year found that 84.6% experienced withdrawal symptoms. Common withdrawal symptoms include anxiety, tearfulness, dread, numbness, brain zaps, which are described like “electric shocks,” flu-like symptoms of nausea, vomiting, and diarrhea, dizziness, fatigue, insomnia, nightmares, sexual problems, confusion, and amnesia.
According to Horowitz and Taylor, withdrawal symptoms just after discontinuing an antidepressant are also associated with a 60% increase in suicide attempts.
In the UK survey, symptoms did not pass quickly. Of those on antidepressants, 38.6% had withdrawal symptoms that lasted for over a year. Of those who were on multiple drugs (usually including antidepressants and benzodiazepines), more than half (56.6%) had withdrawal symptoms that lasted for over a year. When asked to rate the severity of these symptoms, the average rating was a nine out of ten.
Another study from last year (see MIA report here), found that personalized tapering strips can be used to slowly discontinue antidepressant medications. About three-quarters of those in the study were able to successfully stop using the drugs, which was especially striking because over 60% had tried in the past, but were unable to discontinue due to severe withdrawal symptoms. Tapering strips allow for minute changes in dose, which enables people to discontinue slowly over months, instead of halving the dose and then abruptly discontinuing.
In that study, the time needed to discontinue appeared to be related to the length of time a person had been taking the medication—the longer the person had been taking it, the longer it took to discontinue. On average, people took about two months to successfully discontinue using the drugs.
Horowitz, M. A., & Taylor, D. (2019). Tapering of SSRI treatment to mitigate withdrawal symptoms. Lancet Psychiatry. Published Online March 5, 2019. http://dx.doi.org/10.1016/ S2215-0366(19)30032-X (Link)